Idaho, 2017Damaging Winds in Idaho, June 4, 2017
June 4, 2017 · NWS BOI · 4 events in 4 counties and zones
An upper level trough and a strong cold front moved through the Inter mountain west producing severe thunderstorms including damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and a strong cold front moved through the Inter mountain west producing severe thunderstorms including damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 4, 1:57 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 4, 1:57 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Boise ID
257 PM MDT Sun Jun 4 2017
.SHORT TERM...Tonight through Tuesday...Strong thunderstorms are
possible mainly east of a line from Burns to Baker City, OR as a
potent cold front moves through the region this evening. Upper
level dynamics remain favorable for severe thunderstorm
development this afternoon and evening. Jet dynamics will promote
upper level divergence aloft which favors strong ascent, effective
bulk shear values of 30-45kt will support organization of storms,
and downdraft CAPE values approach 1000-1500J/kg with surface
heating contributing to a deep mixed layer ahead of the front this
afternoon and evening. All these ingredients favor damaging wind
gusts and a marginal severe hail threat this afternoon with any
storms that do form. Cold pool development in the storms and
enhancement from the cold front may contribute to the development
of a strong gust front later this evening through the Snake Plain.
This coupled with a thermal low in the Snake Plain will aid in
sustaining a gust front across the Treasure Valley into the
western Magic Valley. Storm threat will quickly diminish after
sunset this evening as the front pushes east. Drier and cooler
temperatures expected on Monday. Upper level ridging builds into
the region starting on Tuesday, bringing warmer temperatures.
.LONG TERM...Tuesday night through Sunday...Warmest day of the year
so far comes on Wednesday under strengthening southwest flow aloft.
Valley temperatures will approach 100F with mountain valleys in the
mid 80s. This is ahead of a deep Gulf of Alaska low that swings into
the Pac NW on Thursday. The cold front on Thursday will initiate
another round of showers and thunderstorms and usher in much cooler
temperatures for Friday through Sunday. The chance of precipitation
continues through the weekend as the upper low lingers over the
region. Depending on the track of the low, there is a chance for
moderate precipitation totals across the area. Snow levels will drop
to around 7k feet, but given time of year and ground temperatures,
accumulations would be limited to highest peaks.
&&
.AVIATION...A strong cold front will cross from southeast
Oregon into southwest Idaho late this afternoon. Accompanying
showers and thunderstorms will produce winds of 35 to 50 kts. Brief
MVFR to IFR conditions are possible mainly from blowing dust. Winds
aloft through 10k feet are 20-30 kts ahead of the front, shifting to
the west behind the front tonight.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...KA
LONG TERM....DG/WH
AVIATION.....DG
In the hours before
Special weather statement, Jun 4, 3:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Boise ID
429 PM MDT SUN JUN 4 2017
IDZ012-033-ORZ064-042315-
Lower Treasure Valley ID-Upper Weiser River ID-
Oregon Lower Treasure Valley OR-
429 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR PAYETTE...SOUTHEASTERN WASHINGTON
AND NORTHEASTERN MALHEUR COUNTIES UNTIL 515 PM MDT...
At 424 PM MDT, Doppler radar was tracking a strong thunderstorm in
eastern Malheur County, OR, moving northeast at 50 mph. The storm
has generated a strong outflow into Payette County, ID.
Wind gusts up to 50 mph and blowing dust are occurring with this
storm.
The strong thunderstorm outflow winds will be near...
French Corner around 440 PM MDT.
Paddock Valley Reservoir and Bear Creek Summit around 450 PM MDT.
Crane Creek Reservoir around 500 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4430 11634 4422 11634 4385 11684 4397 11703
4441 11660
TIME...MOT...LOC 2224Z 219DEG 42KT 4398 11687
LCThunderstorm Wind, Canyon
- When
- June 4, 3:30 PM MST to 5:00 PM MST
- Where
- Canyon County, Parma to Nampa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.780, -116.950
A retired National Weather Service employee reported very strong winds gusts and damage associated with nearby thunderstorms. Numerous reports of downed trees and power lines were received through social media.
Thunderstorm Wind, Ada
- When
- June 4, 4:00 PM MST to 5:30 PM MST
- Where
- Ada County, Eagle to 2.31 mi SE of Barber
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.700, -116.350
Social Media reported trees down from Eagle to Boise and throughout the Treasure Valley.
Thunderstorm Wind, Elmore
- When
- June 4, 5:00 PM MST to 7:00 PM MST
- Where
- Elmore County, Mountain Home to Glenns Ferry
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.130, -115.700
The Mountain Home AFB ASOS recorded a wind gust of 69 knots and social media reported trees down in Mountain Home, Hammett, and Glenns Ferry.
Thunderstorm Wind, Owyhee
- When
- June 4, 5:00 PM MST to 7:00 PM MST
- Where
- Owyhee County, Bruneau to Hot Spg
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.880, -115.780
The RAWS at Twin Buttes recorded a wind gust of 63 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 4, 2017$301,000 · 2.75 in hail · 12 events
- Damaging Winds in North Carolina, June 4, 20171 injured · $25,000 · 55 kt wind · 5 events
- Flash Flooding in Georgia, June 4 to 5, 2017$30,000 · 4 events
- Hail and Damaging Winds in Virginia, June 4, 2017$20,000 · 1 in hail · 11 events
- Flash Flooding and Flood in Tennessee, June 4 to 5, 2017$15,000 · 7 events
- Damaging Winds and Lightning Strike in Indiana, June 4, 2017$5,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Ohio, June 4, 2017$3,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 4, 2017$5,000 · 70 kt wind · 7 events
- Flash Flooding in Texas, June 4, 20174 events
- Hail and Damaging Winds in Montana, June 4, 20171 in hail · 4 events
- Damaging Winds in Idaho, June 4, 201754 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707746, 707741, 707750, 707754.